‘Toxic’ asthma steroids leave tens of thousands of sufferers facing nasty side-effects

Oct 01, 2018

THOUSANDS of asthma sufferers are living with the debilitating side effects of their medication, a patient charity has warned. According to research by Asthma UK, patients are having to live a series of issues, from weight gain to diabetes, cataracts and severe depression – all as a result of their oral steroids. Melanie Field is only 24 but she claims that her long-term steroid use has “aged her 30 years” and left her “trapped in the body of an old woman”. In a bid to treat her severe asthma attacks, Melanie’s medication has sent her weight double from 8 to 16 stone. She has cataracts that have left her unable to drive and osteoporosis which means that her spine is “crumbling” and she needs to use crutches – meaning that she’s had to give up her career as a carer as she needs carers herself. Melanie said that she “tried so hard to keep going” but doctors did nothing until her side-effects became “really bad”. Cases like Melanie’s have led the charity to call for more GPs to prescribe a new generation of drugs called monoclonal antibodies that have been shown to cut the number of asthma attacks by up to 50 per cent in some patients. Despite the fact that the drugs have already been approved for NHS use, many doctors still aren’t prescribing them, says Samantha Walker, director of research and policy at Asthma UK.

Read more at https://www.thesun.ie/fabulous...

There are no comments yet.